Missouri, 2002

Hail in Missouri, April 14, 2002

April 14, 2002 · NWS LSX · 2 events in 1 county or zone

Storm spotters reported 1 inch hail in and east of Steffenville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storm spotters reported 1 inch hail in and east of Steffenville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 14, 1:15 AM CST, 10 hours 25 minutes earlier.

Area forecast discussion, Apr 14, 1:15 AM CST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
215 AM CDT SUN APR 14 2002

PROBS THIS PKG TO BE CLRG OVR CTRL AND SRN ZNS TDA AND TEMPS IN NR
TERM. MDLS INITIALIZED FAIRLY WELL WITH 50H TROF FM UPR MDWST TO SRN
PLNS. THIS S/WV TO MV E INTO GT LKS BY 24HR WITH WK RDGG BLDG ACRS
FA. UPR FLOW CONTS TO BACK WITH RDGG BLDG OVR SE US AND NXT STGR
S/WV MVS INTO NRN RCKY MTNS BY 48HRS.  ETA SLOER AND MORE AMPLIFIED
BY 60H WITH THIS FTR IN INTRMTN RGH.

AT SFC...MCS OVR SE MO TO CONT TO WKN AND MV NE DURG MRNG. SFC RDG
OVR SE US AND TROF OVR NRN PLNS. THE SFC TROF APCHS NW MO BY 18HR
BUT THEN SHEARS NE WITH SLY FLOW CONTG ACRS RGN THRU 60H. NRN ZNS
SHUD STAY MSTLY CLR TDA WITH WRN ZNS CLRG THIS MRNG. MDLS DIFFERING
IN TIMING OF CLRG OVR SRN AND ERN ZNS AND WL HOLD SUM LO/MID CLDS IN
THRU MIDDAY AT LEAST. 85H TEMPS CONT TO RISE THRU PD IN STG WAA AND
SFC TEMPS SHUD REACH LO/MID 80S FOR MAXES MON BFR FALLING BACK A CAT
OR TWO ON TUE. MDLS IN VERY GOOD AGMT ON TEMPS THIS RUN WITH FWC
ONLY A DEG OR SO WRMR THAN FAN AND WL GO WITH WRMR VALS.

WL TWEAK XTND IF NEW MDLS ARRV BFR ZN XMTN TIME.

.STL...NONE

WDB

In the hours before

Special weather statement, Apr 14, 6:30 AM CST, 5 hours 10 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-142100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
730 AM CDT SUN APR 14 2002

THREATS THROUGH TONIGHT...
NO SEVERE WEATHER IS FORECAST FOR THIS AFTERNOON OR TONIGHT.

DISCUSSION...
A FEW SPRINKLES OR LIGHT RAINSHOWERS MAY OCCUR THROUGH MID
MORNING...GENERALLY IN AN AREA SOUTH OF I-44 IN MISSOURI AND SOUTH
OF US-50 IN ILLINOIS.

OUTLOOK FOR MONDAY...
EXPECT PARTLY CLOUDY SKIES AND WARMER TEMPERATURES. NO HAZARDOUS
WEATHER IS FORECAST.

BECHTOLD

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.

The radar

The St Louis radar (KLSX), 175 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lewis

When
April 14, 11:40 AM CST
Where
Lewis County, Steffenville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -91.883

Hail, Lewis

When
April 14, 12:00 PM CST
Where
Lewis County, 6 mi E of Steffenville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -91.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289958, 5289959.